Texas, 2021

Drought in Texas, February 9 to 28, 2021

February 9 to 28, 2021 · NWS BRO · 2 events in 2 counties and zones

Persistent dry weather, with little to no rainfall, wind, and low humidity, led to an expansion of Extreme (D3) Drought into eastern portion of Jim Hogg and Starr County from the middle to the end of February.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Persistent dry weather, with little to no rainfall, wind, and low humidity, led to an expansion of Extreme (D3) Drought into eastern portion of Jim Hogg and Starr County from the middle to the end of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 8, 10:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 8, 10:18 PM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1018 PM CST Mon Feb 8 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Fog is starting to set up along the coast, affecting
BRO and HRL initially, but a mid-valley component eventually will
also affect MFE. Light southeast winds and dew points in the mid
60s near the coast will not impede fog development. Dense fog and
LIFR conditions will be possible as dawn approaches. Fog will be
slow to lift Tuesday AM as winds will remain weak in the morning.

&&

.PREV DISCUSSION... /issued 537 PM CST Mon Feb 8 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...A weak pressure gradient will result in very light to
light winds across the CWA tonight, with guidance suggesting
areawide fog. Best fog will be across the interior, but
visibility and ceilings will also drop at the TAF sites. Should
see a good portion of the night at IFR, beginning by midnight,
with LIFR conditions developing just before dawn and persisting
through sunup. Fog will lift/dissipate slowly Tuesday AM as winds
are not forecast to strengthen very quickly.

PREV DISCUSSION... /issued 321 PM CST Mon Feb 8 2021/

SHORT TERM (Now through Tuesday Night): Onshore flow continues
to advect moisture into the region, resulting in cloudy skies and
also a few isolated showers this afternoon. Onshore flow will
continue through this evening, keeping temperatures well above
seasonal normals while also pushing additional moisture across
Deep South Texas. Winds will become light to calm overnight,
allowing for fog to develop across much of the CWA. Dense fog
cannot be ruled out at times, especially across the northern
ranchlands. The majority of any fog away from immediate coastal
areas should then dissipate by late Tuesday morning. Another warm
day is expected on Tuesday as southeasterly winds will remain in
place under partly cloudy skies. Winds on Tuesday night should
stay just strong enough to inhibit fog formation, but some
streamer showers are possible late Tuesday night based on
persistent moisture advection as well as some CAM solutions. Have
introduced some slightly higher PoPs as a result.

LONG TERM (Wednesday through Monday): Above normal temperatures
will continue across deep south Texas Wednesday into Thursday
before an Arctic cold front moves into the CWA Thurs night. After
that...the forecast will be challenging as far as
temperatures...rain chances and the type of precipitation through
the weekend into early next week as the global deterministic
forecast models continue to show considerable differences in
temperatures and rain chances Friday through Monday. The 12Z GFS
is considerably colder than previous model runs and is now
advertising the potential for freezing temperatures Sunday and
Monday across most of the Rio Grande Valley and northern
ranchlands especially the morning hours of Sunday and Monday. The
12Z ECMWF is considerably warmer than the GFS with the potential
for freezing across the northern ranchlands Monday morning. Will
continue to go with a blend of the NBM/GFS/ECMWF MOS for
temperatures through the long term forecast which expects a light
freeze across the northern ranchlands Sun morning and a light
freeze across most of deep south Texas Mon morning. The other
concern is the potential for mixed frozen precipitation Sunday
into Monday. Too early to say what the mix would be at this time
but will go ahead and mention a slight chance of light freezing
rain across the area early Monday morning for now.

MARINE (Now through Tuesday Night): Light to moderate southeasterly
winds will remain in place for much of the short term period. The
decrease in wind speeds this evening will allow for marine fog to
occur, along with decreasing sea heights. Marine fog should then
persist through late Tuesday morning, with some patchy fog possibly
lasting into the afternoon. Winds will then veer and increase
slightly through Tuesday night, with little change in marine
conditions expected.

Wednesday through Saturday...Light to moderate south to southeast
winds will prevail across the coastal waters Wednesday with a cold
front moving into north-central Texas Wed afternoon and moving
into south-central Texas Wed night. The pressure gradient will
weaken across the lower Texas coast Thurs morning and winds will
diminish and back to the east Thurs afternoon. The front will move
into the northern coastal waters Thurs evening and through the
rest of the coastal waters Thurs night. Winds will shift to the
north and northeast and increase in the wake of the cold front
Thurs night. Strong northeast winds will prevail across the
western Gulf of Mexico Thurs night into Friday. The pressure
gradient will remain strong across the coastal waters through
Saturday. Small craft advisories will be needed for the coastal
waters Thurs night through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  64  78  65 /  10   0  10  20
BROWNSVILLE          79  65  82  68 /  10   0  10  20
HARLINGEN            79  64  83  66 /  10   0  10  20
MCALLEN              82  65  85  67 /   0   0  10  10
RIO GRANDE CITY      84  63  86  65 /   0   0   0   0
SOUTH PADRE ISLAND   71  66  72  68 /  10   0  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54-BHM/56-Hallman
Hazardous weather outlook, Feb 8, 4:23 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
423 PM CST Mon Feb 8 2021

TXZ248>257-351-353-092230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
423 PM CST Mon Feb 8 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Patchy to areas of fog and dense fog are possible late this
evening through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
Thursday through Sunday.

A Winter Weather Advisory may be needed across portions of the
northern ranchlands Sunday morning due to light freezing rain or
freezing drizzle.

A Wind Chill Advisory may be needed for portions of Deep South
Texas and the mid to upper Rio Grande Valley Sunday morning, with
wind chill values dipping below 25 to 30.

A Freeze Watch may be needed across portions of the northern
ranchlands Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-092230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
423 PM CST Mon Feb 8 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Patchy to areas of fog and dense fog are possible this evening
through tonight across the Laguna Madre and generally nearshore
Gulf of Mexico waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories are possible along the Lower Texas Coast
Thursday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jim Hogg

When
February 9, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Due to a lack of substantial rainfall, Severe (D2) to Extreme (D3) Drought continued across Jim Hogg County. Extreme drought overtook the vast majority of the county, with a small sliver of eastern Jim Hogg remaining in Severe drought until February 23rd, when it too was overtaken by D3 conditions.

Drought, Starr

When
February 9, 12:00 AM CST to February 28, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Due to a lack of substantial rainfall, wind, and frequent low humidity, Extreme (D3) Drought overtook all but the eastern eighth of Starr County on February 9th, with Severe (D2) Drought otherwise. D3 would expand a bit farther east on the 23rd, leaving just a sliver of eastern Starr in D2 by month's end.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941060, 941061.